Michigan, 2008

Hail and Damaging Winds in Michigan, January 7, 2008

January 7, 2008 · NWS DTX · 8 events in 3 counties and zones

A strong low pressure system tracking west of the area allowed temperatures to reach into the upper 50s to middle 60s, record highs for the date. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low pressure system tracking west of the area allowed temperatures to reach into the upper 50s to middle 60s, record highs for the date. A few severe storms, producing both wind and hail damage, occurred mainly along and west of U.S. 23 during the mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 7, 6:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 7, 6:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EST MON JAN 7 2008

.AVIATION...

SHOWERS WILL INCREASE ACROSS THE AREA THIS EVENING...WITH RAIN AND
POSSIBLY EMBEDDED THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT.
THIS ACTIVITY WILL DIMINISH BY MORNING OVER KDTW/KDET...AND BY
MIDDAY TUESDAY AT KFNT/KMBS. CEILINGS WILL LARGELY RANGE IN THE MVFR
AREA...BUT OCCASIONAL DIP TO IFR IN THE HEAVIER SHOWERS TONIGHT. AS
THIS AREA OF RAIN LIFTS NORTHEAST OF THE AREA ON TUESDAY AFTERNOON
EXPECT VFR CONDITIONS TO DEVELOP FROM SOUTH TO NORTH.

&&

.PREV DISCUSSION...ISSUED 413 PM EST MON JAN 7 2008

SHORT TERM...TONIGHT

THE MAIN WEATHER STORIES IN THE SHORT TERM WILL FOCUS AROUND VERY
MILD TEMPERATURES AND THEN WIDESPREAD RAIN WITH PERIODS OF HEAVY
RAIN OVERNIGHT.

RECORD WARM TEMPERATURES CONTINUE TO BE SHATTERED THIS AFTERNOON.
NEARLY ALL LOCATIONS SOUTH OF INTERSTATE 69 HAVE TOPPED 60
DEGREES...SOME 5 TO 10 DEGREES ABOVE THE HISTORICAL RECORDS FOR THE
DATE. THE ALL-TIME RECORD HIGH FOR THE MONTH OF JANUARY AT DTW IS 67
DEGREES AND WAS SET ON JANUARY 25TH IN 1960. DETROIT IS ON TRACK TO
TOP OUT AROUND 65 TODAY...JUST SHY OF THE ALL-TIME RECORD. SOUTHEAST
LOWER MICHIGAN WILL REMAIN ENTRENCHED WITHIN THE WARM
SECTOR...KEEPING TEMPERATURES ON THE MILD SIDE OVERNIGHT.

WIDESPREAD RAIN WILL MOVE INTO THE REGION AFTER MIDNIGHT. RAIN WILL
BE HEAVY AT TIMES. SOLID RAINFALL AMOUNTS OF AT LEAST 3/4 OF AN
INCH...WITH LOCALIZED AREAS RECEIVING OVER AN INCH...ARE EXPECTED BY
TUESDAY MORNING. FLOODING WILL BE POSSIBLE WITH THIS AMOUNT OF RAIN
DUE TO THE RECENT SNOWMELT AND RUNOFF THAT WILL BE GENERATED OVER
MOSTLY FROZEN GROUND.

WIDESPREAD RAIN OVERNIGHT WILL BE COMPLIMENTARY OF A STRONG WAVE OF
LOW PRESSURE LIFTING OUT OF THE PLAINS. A STATIONARY FRONT DRAPED
ACROSS CENTRAL LOWER MICHIGAN WILL PROVIDE THE TRACK FOR THIS
WAVE...WHICH IS FORECAST TO REACH CHICAGO BY TOMORROW MORNING.
INCREASED UPPER LEVEL DIFFLUENCE AND ENHANCED LOW LEVEL CONVERGENCE
ALONG A STRONG BAROCLINIC ZONE WILL AID IN SUPPORT OF HEAVY RAIN.
700 MB OMEGA ASCENT IS FORECAST TO BE QUITE STRONG AFTER MIDNIGHT.
ENHANCED MOISTURE CONVERGENCE ALONG A 45 TO 50 KNOT LLJ LATE TONIGHT
WILL BE VERY IMPRESSIVE. THIS TYPE OF UNSEASONABLE AIRMASS WILL ALSO
MAKE THUNDERSTORMS POSSIBLE. SHOWALTER AND LIFTED INDICES WILL DIP
TO AROUND 0 AND TOTAL TOTALS WILL CLIMB INTO THE 50S...ENOUGH TO AT
LEAST FORECAST A CHANCE OF THUNDERSTORMS.

IT IS STILL UNCERTAIN AS TO WHETHER THE HEAVIES RAIN WILL OCCUR OVER
THE SOUTH HALF OF THE CWA OR ACROSS THE NORTH HALF OF THE CWA. THE
NAM HAS BEEN MOST ACCURATELY HANDLED THE QPF WITH THIS WEATHER
PATTERN THUS FAR...AND ITS DEPICTION OF HEAVY RAIN STARTING OUT
ACROSS THE SOUTH HALF OF THE CWA AFTER MIDNIGHT WILL BE SUPPORTED.

LONG TERM...

UNUSUALLY WARM AND MOIST AIRMASS OVER SOUTHERN LOWER MICHIGAN FOR
JANUARY STANDARDS AS RECORD HIGH TEMPERATURES HAVE BEEN SET FOR THE
DAY. MOISTURE IS JUST AS IMPRESSIVE...AS 12Z DTX SOUNDING INDICATED
A PW VALUE OF 0.99 INCHES OR 373 PERCENT OF NORMAL...WITH 850 MB DEW
POINTS OF 10 C UP TO CENTRAL ILLINOIS.

SHARPENING/AMPLIFYING UPPER LEVEL TROUGH COMING OUT OF THE ROCKIES
TONIGHT...RESULTING IN DYNAMIC SYSTEM TOMORROW...AS VERY STRONG
UPPER WAVE ROUNDS THE BASE OF THE TROUGH PROVIDING DEEP LARGE SCALE
ASCENT ACROSS OUR AREA. VERY STRONG JETS/WIND FIELDS ASSOCIATED WITH
THIS SYSTEM...AS WE ARE LOOKING AT 55-75 KNOTS AT 850 MB...WITH A
100 KNOTS OR GREATER JET CORE AT 500 MB.

DEEPENING SURFACE LOW EXPECTED TO TRACK THROUGH NORTHERN LOWER
MICHIGAN...WITH SOUTHEAST MICHIGAN EXPECTED TO PUNCH INTO/REMAIN IN
THE WARM SECTOR TOMORROW. 12Z NAM IS ABOUT 6 HRS FASTER THAN THE 12Z
GFS...BUT THOSE MODELS ARE SIMILAR WITH RESPECT TO TRACK AND
MAGNITUDE...AS THE SURFACE LOW GOES FROM 996-997 MB TO 990 MB (IN 6
HRS) AS IT TRACKS THROUGH NORTHERN LOWER MICHIGAN LATE IN THE
DAY/EVENING. WITH SUPPORT FROM OUR LOCAL 12Z WRFHEMI...WILL LEAN
TOWARD A FASTER FROPA...PER NAM. THIS TIMING IS ALSO SUPPORTED BY
UKMET/CANADIAN GLOBAL.

WITH PREVIOUS MENTIONED WIND FIELDS...THERE IS CONCERN FOR DAMAGING
WIND GUSTS WITH A CONVECTIVE LINE OF SHOWERS AND POSSIBLE EMBEDDED
THUNDERSTORMS...AS INSTABILITY LOOKS MARGINAL WITH SHOWALTER INDEX
HOVERING AT OR JUST ABOVE ZERO. IMMEDIATE POST FRONTAL SUBSIDENCE AS
SEEN ON THE NAM 290 K ISENTROPIC SURFACE WOULD EVEN ARGUE FOR 55+
MPH WIND GUSTS EVEN WITHOUT A LINE OF SHOWERS. HAVE ELECTED TO ISSUE
A HIGH WIND WATCH DURING THE AFTERNOON/EVENING HOURS TO CAPTURE THIS
POSSIBILITY. WITH 950 MB WINDS OF 40 KNOTS...IT IS EVEN POSSIBLE WE
GET WIND ADVISORY CRITERIA WITH THE SOUTHERLY WINDS WITHIN THE WARM
SECTOR...WHICH IS EXPECTED TO RESULT IN MAXES IN THE LOWER 60S. WIND
ADVISORY CRITERIA WILL CERTAINLY BE POSSIBLE TUESDAY NIGHT WITH THE
PRESSURE GRADIENT/STRONG LOW LEVEL COLD ADVECTION THROUGH THE NIGHT.

FLOOD WATCH REMAINS IN EFFECT WITH 1-2 INCHES EXPECTED TONIGHT
THROUGH TOMORROW NIGHT...WITH THE POTENTIAL OF 2.5 TO 3 INCH TOTALS
COMING IN WITH ANY STRONG CONVECTION.

THERMAL TROUGH OVER THE CENTRAL GREAT LAKES WEDNESDAY MORNING SLIDES
EAST DURING THE DAY. DUE TO THE RELATIVELY WARM START...(LOW/MID
30S)...THINK WE CAN RECOVER INTO THE UPPER 30S TO LOWER 40S PER
GUIDANCE.

12Z EUROPEAN/GFS CONTINUE TO ADVERTISE THE POTENTIAL OF A
SIGNIFICANT WINTER STORM SYSTEM LATE IN THE WORK WEEK...AS ENERGY
OFF THE PACIFIC NORTHWEST/BRITISH COLUMBIA COAST DIVES SOUTHEAST
THROUGH THE ROCKIES AND THEN MAKES THE TURN NORTHEAST EAST OF THE
PLAINS...AS THE TROUGH AXIS SHOWN TO GO NEGATIVE BY 12Z FRIDAY. 12Z
GFS EVEN INDICATING A CLOSED 500 MB CIRCULATION.

HOW FAST THE SYSTEM DEEPENS WILL MAKE ALL THE DIFFERENCE...BUT RIGHT
NOW THE DEFORMATION ZONE LOOKS TO BE TRACKING THROUGH SOUTHEAST
MICHIGAN...WITH THE SURFACE LOW TRACK OVER/CLOSE TO LAKE ERIE.
850 MB TEMPS LOOK TO BE JUST COLD ENOUGH...AND WOULD EXPECT THE
HEAVIEST SNOWFALL TO FALL WITHIN THE TYPICAL -2 TO -4 C ISOTHERMS.
HAVE CONTINUED THE MENTION OF SNOW LIKELY THURSDAY NIGHT INTO
FRIDAY...BUT ADDED A CHANCE OF RAIN A BIT FARTHER NORTH AS PREVIOUS
STORM TRENDS HAVE BEEN TO THE NORTHWEST.

THE LONGWAVE PATTERN FOR THE WEEKEND SUPPORTS GENERAL TROUGHING OVER
THE CENTRAL CONUS WITH SEASONABLE COLD TEMPERATURES. POTENTIAL FOR
SNOW SHOWERS WITH SEVERAL SHORTWAVES INDICATED TRACKING THROUGH THE
GREAT LAKES REGION.

MARINE...

A RAPIDLY DEEPENING AREA OF LOW PRESSURE WILL TRACK THROUGH THE
CENTRAL GREAT LAKES LATE TOMORROW AND TOMORROW NIGHT. GALE FORCE
WINDS ARE POSSIBLE OVER ALL MARINE AREAS...WITH EVEN A LOW CHANCE
FOR STORM FORCE WINDS OVER THE OPEN WATERS OF LAKE HURON. WINDS WILL
DECREASE ON WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE
AREA. ANOTHER DEEPENING LOW PRESSURE SYSTEM IS EXPECTED TO TRACK
THROUGH THE EASTERN GREAT LAKES LATE IN THE WORK WEEK...WHICH COULD
BRING ANOTHER ROUND OF GALE FORCE WINDS...MAINLY OVER THE OPEN
WATERS OF LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 11 PM MONDAY TO 11 PM TUESDAY.

     HIGH WIND WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM NOON TUESDAY TO MIDNIGHT WEDNESDAY.

LAKE HURON...
     GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 4 PM
     TUESDAY TO 7 PM WEDNESDAY.

     GALE WATCH...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...FROM NOON TUESDAY TO 7 AM WEDNESDAY.

LAKE ST CLAIR...
     GALE WATCH...FROM NOON TUESDAY TO 7 AM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     GALE WATCH...FROM NOON TUESDAY TO 7 AM WEDNESDAY.

&&

AVIATION.....DG
SHORT TERM...JDS
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 7, 4:13 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EST MON JAN 7 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-081100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
413 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING. PLEASE REFER TO THE FOLLOWING STATEMENT FOR
DETAILS.../FFADTX/.

THERE IS ALSO A CHANCE OF THUNDERSTORMS. SEVERE WEATHER IS NOT
EXPECTED AS THESE STORMS TRACK TO THE NORTHEAST AT 45 MPH...BUT
SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING. PLEASE REFER TO THE FOLLOWING STATEMENT FOR
DETAILS.../FFADTX/.

A HIGH WIND WATCH IS IN EFFECT TUESDAY AFTERNOON AND EVENING. SEE THE
LATEST NON-PRECIPITATION WEATHER MESSAGE /NPWDTX/ FOR THE FURTHER
DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ON TUESDAY AS A
STRONG LOW PRESSURE SYSTEM TRACKS THROUGH LOWER MICHIGAN.

ADDITIONALLY...A LOW PRESSURE SYSTEM WILL TRACK THROUGH NORTHWEST
OHIO AND INTO LAKE ERIE THURSDAY NIGHT INTO FRIDAY. CONFIDENCE HAS
INCREASED WITH THIS SYSTEMS POTENTIAL TO BRING SIGNIFICANT SNOW
ACCUMULATIONS TO MUCH OF SOUTHEAST MICHIGAN. MIXED PRECIPITATION
WILL ALSO BE POSSIBLE OVER THE SOUTHEASTERN PORTION OF THE STATE.
IN ADDITION...GUSTY WINDS WILL DEVELOP LATE THURSDAY NIGHT AND
CONTINUE INTO FRIDAY. THIS WILL CAUSE BLOWING AND DRIFTING OF
SNOW. MORE DETAILS ON THIS STORM WILL BE FORTHCOMING DURING THE
NEXT FEW DAYS. ANY DEVIATION IN TRACK OR STRENGTH OF THE STORM
WILL GREATLY IMPACT THE POTENTIAL FOR ACCUMULATING SNOW OR OTHER
PRECIPITATION HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-081100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
413 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. SEVERE WEATHER IS NOT
EXPECTED AS THESE STORMS TRACK TO THE NORTHEAST AT 45 MPH...BUT
SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WATCH IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON FROM
TUESDAY AFTERNOON UNTIL WEDNESDAY EVENING. A GALE WATCH IS IN
EFFECT FOR LAKE ST CLAIR AND THE NEARSHORE WATERS OF LAKE HURON
AND LAKE ERIE FROM TUESDAY AFTERNOON UNTIL TO WEDNESDAY
MORNING...SEE THE LATEST MARINE WEATHER MESSAGE /MWWDTX/ FOR
FURTHER DETAILS.

SMALL CRAFT ADVISORY WINDS WILL AGAIN BE POSSIBLE THURSDAY NIGHT
THROUGH MIDDAY SATURDAY AS GUSTY NORTH WINDS DEVELOP BEHIND THE
NEXT LOW PRESSURE SYSTEM AS IT TRACKS ACROSS THE SOUTHERN GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 124 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
January 7, 9:00 PM EST
Where
Midland County, 5 mi W of Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.330

Hail, Midland

When
January 7, 9:03 PM EST
Where
Midland County, 1 mi S of Oil City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.605, -84.580

Hail, Midland

When
January 7, 9:10 PM EST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.230

Hail, Midland

When
January 7, 9:16 PM EST
Where
Midland County, 2 mi W of Bullock Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.580, -84.290

A heavy burst of hail of varying sizes covering ground up to 2 inches.

Hail, Midland

When
January 7, 9:17 PM EST to 9:25 PM EST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.230

Thunderstorm Wind, Washtenaw

When
January 7, 10:40 PM EST
Where
Washtenaw County, Ann Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -83.730

A trained spotter reported large tree limbs down.

Thunderstorm Wind, Washtenaw

When
January 7, 10:54 PM EST
Where
Washtenaw County, 0.86 mi NW of Salem
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.410, -83.580

Five mobile homes sustained roof and shingle damage with numerous trees also reported blown down.

Thunderstorm Wind, Monroe

When
January 7, 11:05 PM EST
Where
Monroe County, 2 mi SE of Maybee
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.980, -83.493

Local fire department reported numerous trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75279, 75282, 75273, 75274, 75275, 75280, 75276, 75283.